Missouri, 2004Damaging Wind in Missouri, May 23, 2004
May 23, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 2:57 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, May 23, 2:57 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004
...MESOSCALE CONVECTIVE DISCUSSION...
.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.
DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.
SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
IZZI
Hazardous weather outlook, May 23, 2:13 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIIn the hours before
Local storm report, May 23, 4:35 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
FEHLocal storm report, May 23, 4:39 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 NE SLEEPER 37.80N 92.54W
05/23/2004 0.75 INCH LACLEDE MO LAW ENFORCEMENT
0532 PM HAIL LOCKWOOD 37.38N 93.97W
05/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, May 23, 5:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL RICHLAND 37.85N 92.42W
05/23/2004 1.00 INCH PULASKI MO LAW ENFORCEMENT
911 CENTER.
FEHLocal storm report, May 23, 5:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL RICHLAND 37.85N 92.42W
05/23/2004 1.00 INCH PULASKI MO LAW ENFORCEMENT
911 CENTER. REPORTED BY LAW ENFORCEMENT.
0610 PM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
05/23/2004 2.00 INCH PULASKI MO OTHER FEDERAL
REPORTED BY OTHER FEDERAL.
FEHLocal storm report, May 23, 5:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD MOUNT VERNON 37.10N 93.83W
05/23/2004 LAWRENCE MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
FEHLocal storm report, May 23, 5:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
VIA E-SPOTTER. REPORTED BY LAW ENFORCEMENT.
0644 PM HAIL MOUNT VERNON 37.10N 93.83W
05/23/2004 1.00 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHThunderstorm Wind, Laclede
- When
- May 23, 5:50 PM CST
- Where
- Laclede County, Brownfield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.667, -92.350
Severe thunderstorm wind gusts downed several trees near the community of Brownfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398071.